Methotrexate or Arava?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Aug 2007
Total Posts : 4
   Posted 8/20/2007 8:47 PM (GMT -6)   
I am going to have to decide in October whether to start methotrexate or arava. I currently take plaquenil, prednisone and piroxicam for my RA. I've read quite a bit on both drugs. My doctor seems to think I would need only a low dose of methotrexate to get it under control.

I am severely underweight and worry about the stomach/weight loss issues (I already have problems with diahrea (sp)). I can't really afford to lose any weight. I have very thick hair, so I'm less concerned about hair loss.

I'm thinking it might be better to take the methotrexate, since the stomach problems might only be once a week. I'm afraid the "loading dose" of arava might start a vicious cycle with my stomach and be difficult to recover from.

What do you think? Anybody tried both and have a preference?

Veteran Member

Date Joined Mar 2005
Total Posts : 1884
   Posted 8/20/2007 9:35 PM (GMT -6)   

I felt AWFUL on methotrexate. I never really felt like it did a lot for me. Then I ended up being very sick a year later (liver went toxic among other things) and stopped taking it in 2003. 

I've been on Arava since April and it is definitely making a difference (something I was never sure of on mthx) and I am not having as many noticable issues like I did on mthx (at least not yet - knock on wood!) I have been having some bowel issues for about a week and half....but, I just lowered my dose of Arava last month....don't know why something like that would kick in now if it is from the med.  It's probably something else since there is a bug going around - I also just returned from a long camping trip, maybe my stomach is readjusting. I was VERY hesitant to start Arava after my mthx experience. I'm glad I tried it.

Also, my doc said they don't typically give the 'loading dose' anymore....he told me why, but I can't remember at the moment. In any case, I was not given one.

I've been on Plaquenil for 2 years now and it works great, unfortunately like you, I need a little extra 'umph' to keep me going. So far, the Arava has been helping (again, knock knock) in that area.
Good luck. Whatever your decision is - I hope it's beneficial.


Veteran Member

Date Joined Mar 2005
Total Posts : 4305
   Posted 8/21/2007 9:51 PM (GMT -6)   
I have RA and I have been on Methotrexate in the past about two years.I took the shot and the reason for it my Dad has RA as well and when Dad's Rheumy put him on Methotrexate but he was put on the pill and for about two day's after takingit he would get sick and throw up and complain with his stomach hurting really bad.I had to get off of the Methotrexate due to going on Plaquenil the two don't mix.I have never taken the Arava but I know a few that are and they said they had really good results.

Gladys Ann
New Member

Date Joined Jun 2007
Total Posts : 18
   Posted 8/21/2007 11:16 PM (GMT -6)   
I was on methotrexate for a  year and I had all kinds of side effects; the rheumy finally took me off of it when sores broke out in my mouth that wouldn't heal.  I lost over ten pounds the year that I was on it and my hair did fall out, but I wasn't completely bald.  I hope that I never have to go back on methotrexate again because it gave me a toxic feeling.  I don't know anything about the other drug that you could take, but I do know methotrexate was bad for me.
Whatever drug you go on I hope you the best and that side effects will skip you.
Gladys Ann
     Humira, folic acid, mobic, Medrol, Vicodin, Ultracet to name a few

Veteran Member

Date Joined Sep 2005
Total Posts : 1744
   Posted 8/22/2007 6:17 AM (GMT -6)   

I've been taking mtx for about 4-5 months now, and I must say it works well for me.  My rheumy gave me the choice of mtx or arava as well, but he told me in his experience, arava doesn't work as well as mtx.  I believe it simply depends on the patient--some drugs work better for others.  I also have bad GI issues, but I have had surprisingly very few GI side effects from the mtx.  If you experience stomach problems that can be attributed to the mtx, you can always switch to the injectable form--which will bypass the stomach.  If hair loss and/or mouth ulcers start being a problem, again my rheumy said he would just up my folic acid.  It took a while for the mtx to kick in, but once it did I found it works very well for me.


Current dx: Rheumatoid Arthritis
Suspected dx: UCTD/Early Lupus
Current Meds: Enbrel, Plaquenil, Aciphex, Ultracet, Zyrtec, Allavert-D, Zantac, Tylenol PM
Past Meds: Relafen, Vioxx, Mobic, Voltaren, Sulfasalazine, Entocort, Prednisone, Humira, Reglan

New Member

Date Joined Aug 2007
Total Posts : 9
   Posted 8/22/2007 7:37 PM (GMT -6)   
I took mtx for about 2 years. At first it worked wonders for me, but then it started making me sick to my stomach, so my RA had me lower my dose... it helped for a while... and then again w/ the nausea. It went that way for quite a while -he kept lowering my dosage, and by the time I was down to just 1 pill/day i still had the nausea. I had to get off of it. But I d hear that the mtx injection has a much lower chance of side effects.

As for Arava - I started taking that about 3-4 weeks ago -but just stopped yesterday. I talked to my RA doctor about it because I read about the higher likeliness of liver disease, and elevated liver enzymes. Since one of my liver enzymes was already raised b4 I took arava, I didn't think I should take a chance. I'm taking Remicade infusions now - yesterday was my first dose. He wants me to try that alone for a while. We'll see.

What I have learned over the years is that what works for one person may not for another. Hopefully you'll pick the right meds first ... just pay close attention to the way you feel when you are taking it and ask the doctor to switch you when you feel something is wrong. -- Shortie
RA - DX 15 yrs ago
Taking: Arava, Humera injections, vicodin and naproxen for pain - among many other meds

New Member

Date Joined Aug 2007
Total Posts : 4
   Posted 8/22/2007 9:09 PM (GMT -6)   
Thanks for all the responses. I think I'm leaning towards the MTX. I am still very afraid of losing more weight. I hope that I will manage okay. I guess if I don't I'll have to try the arava.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, October 25, 2016 12:09 AM (GMT -6)
There are a total of 2,711,531 posts in 299,071 threads.
View Active Threads

Who's Online
This forum has 153563 registered members. Please welcome our newest member, pollock.ish.
204 Guest(s), 11 Registered Member(s) are currently online.  Details
yumichanpoint042, countingstarsx, Nox, PeterDisAbelard., Butterflake, wanttobeme, Serenity Now, dfgwerterty, fwsftwd, F8, celebrate life

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer